Sex is a natural part of the human experience. People living with Parkinson’s disease (PD) may face concerns about its impact on their ability to have and enjoy sex. In this section, you will learn about PD-specific challenges for men and women and various therapies and treatments to work through them.
How Does PD Affect Sexual Health?
What are the facts about sexual dysfunction?
- Sexual dysfunction in PD is common, affecting men more often than women.
- It is still underappreciated as patients, spouses and healthcare providers may not be comfortable with a frank discussion of sex.
- Many factors contribute to good sexual health and the combination of aging, PD-related physical decline and other medical conditions can undermine sexual interest and performance.
- Sexual dysfunction may arise as a primary PD symptom. Physical immobility in bed, sleep disturbances, A mood disorder whose symptoms can include a persistent sad or empty mood, feelings of hopelessness or pessimism, irritability and loss of interest or pleasure in previously enjoyable activities. and changes in thinking can also impact sexual desire in men and women.
- PD itself may cause sexual dysfunction due to the loss of A chemical messenger (neurotransmitter) that regulates movement and emotions., the principal neurochemical mediator of reward and pleasure in the brain.
- Sexual health should be as much a part of the conversation between the person with PD and his or her healthcare team as any other health matter.
- Various medications, including antihistamines, antidepressants, benzodiazepines, drugs for high blood pressure and excessive alcohol or tobacco use, can also contribute to sexual dysfunction.
- Most anti-PD drugs are not associated with impotency or loss of libido, with the exception of the anticholinergics.
However, dopamine agonists are linked to impulse control disorders such as:
- Uncontrolled gambling
- Uncontrolled shopping
- Uncontrolled eating
- Obsessive compulsive tendencies, such as cleaning and organizing
People living with PD who are taking dopamine agonists and have developed hypersexuality should discuss it with their neurologist. Usually decreasing the dose or complete discontinuation of dopamine agonists resolves impulse control problems.